Limits...
Conjunctival Necrosis due to Subconjunctival Methylprednisolone (Depo-Medrol™) Acetate Injection.

van Zyl LM, Hill JJ - Middle East Afr J Ophthalmol (2010)

Bottom Line: The ulcerated lesion was surgically excised and she made a complete recovery.In this reported case, methylprednisolone was used in error with significant resultant morbidity.This preparation is not registered for the off label use in ophthalmology, and this case report highlights the danger of its inadvertent use as a subconjuctival agent.

View Article: PubMed Central - PubMed

Affiliation: 10 D Molteno Road, Claremont 7732, Cape Town, South Africa.

ABSTRACT
We report a case of conjunctival necrosis due to subconjunctival methylprednisolone (Depo-Medrol™) acetate injection after phacoemulsification surgery. This case report highlights a serious complication of the inadvertent use of methylprednisolone as a subconjunctival agent. To report a case of conjunctival necrosis due to subconjunctival methylprednisolone (Depo-Medrol™) acetate injection after phacoemulsification. Case report a single case presenting to a tertiary ophthalmic unit. An 82-year-old patient underwent uncomplicated phacoemulsification in the right eye. Postoperatively, she was given a subconjunctival injection of methylprednisolone. Two weeks later, she presented with a painful ulcerated lesion of the conjunctiva proximal to the injection site. The ulcerated lesion was surgically excised and she made a complete recovery. In this reported case, methylprednisolone was used in error with significant resultant morbidity. This preparation is not registered for the off label use in ophthalmology, and this case report highlights the danger of its inadvertent use as a subconjuctival agent.

No MeSH data available.


Related in: MedlinePlus

Ulcerating lesion at presentation, superior to the limbus with white precipitates
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC2991463&req=5

Figure 0001: Ulcerating lesion at presentation, superior to the limbus with white precipitates

Mentions: The uncorrected visual acuity in the right eye at the time of examination was 6/12. The conjunctiva of the right eye was injected, with an 8 mm by 3.8 mm ulcerating lesion superior to the limbus [Figure 1] which stained with fluorescein [Figure 2], and contained white precipitates at the base of the ulcer. The cornea was clear and the cataract surgical wound was healthy. The anterior chamber was quiet, with no cells or flare. The intraocular lens was well placed in the capsular bag, and the posterior capsule was clear. The vitreous was clear with a posterior vitreous detachment. The macula and peripheral retina were normal. The optic disc was normal, and the intraocular pressure was 20 mmHg.Figure 1


Conjunctival Necrosis due to Subconjunctival Methylprednisolone (Depo-Medrol™) Acetate Injection.

van Zyl LM, Hill JJ - Middle East Afr J Ophthalmol (2010)

Ulcerating lesion at presentation, superior to the limbus with white precipitates
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC2991463&req=5

Figure 0001: Ulcerating lesion at presentation, superior to the limbus with white precipitates
Mentions: The uncorrected visual acuity in the right eye at the time of examination was 6/12. The conjunctiva of the right eye was injected, with an 8 mm by 3.8 mm ulcerating lesion superior to the limbus [Figure 1] which stained with fluorescein [Figure 2], and contained white precipitates at the base of the ulcer. The cornea was clear and the cataract surgical wound was healthy. The anterior chamber was quiet, with no cells or flare. The intraocular lens was well placed in the capsular bag, and the posterior capsule was clear. The vitreous was clear with a posterior vitreous detachment. The macula and peripheral retina were normal. The optic disc was normal, and the intraocular pressure was 20 mmHg.Figure 1

Bottom Line: The ulcerated lesion was surgically excised and she made a complete recovery.In this reported case, methylprednisolone was used in error with significant resultant morbidity.This preparation is not registered for the off label use in ophthalmology, and this case report highlights the danger of its inadvertent use as a subconjuctival agent.

View Article: PubMed Central - PubMed

Affiliation: 10 D Molteno Road, Claremont 7732, Cape Town, South Africa.

ABSTRACT
We report a case of conjunctival necrosis due to subconjunctival methylprednisolone (Depo-Medrol™) acetate injection after phacoemulsification surgery. This case report highlights a serious complication of the inadvertent use of methylprednisolone as a subconjunctival agent. To report a case of conjunctival necrosis due to subconjunctival methylprednisolone (Depo-Medrol™) acetate injection after phacoemulsification. Case report a single case presenting to a tertiary ophthalmic unit. An 82-year-old patient underwent uncomplicated phacoemulsification in the right eye. Postoperatively, she was given a subconjunctival injection of methylprednisolone. Two weeks later, she presented with a painful ulcerated lesion of the conjunctiva proximal to the injection site. The ulcerated lesion was surgically excised and she made a complete recovery. In this reported case, methylprednisolone was used in error with significant resultant morbidity. This preparation is not registered for the off label use in ophthalmology, and this case report highlights the danger of its inadvertent use as a subconjuctival agent.

No MeSH data available.


Related in: MedlinePlus